KG is a female patient aged 44 years who came to the pharmacy with a prescription for 15 mg of rivaroxaban (Xarelto), twice per day for 21 days, and then 20 mg once per day thereafter. Upon receiving this prescription, the pharmacist filled it and recognized that it is the treatment regimen for a new blood clot.

The pharmacist then remembered that blood clots are often the cause of sudden death and strokes. They also realized that taking blood thinners comes with its own set of health risks, such as internal bleeding and hemorrhaging. Since this was the first time the pharmacist had filled this prescription, they made a point to check in with the patient as they rang her up at the cash register.

They introduced themselves to KG and asked if she had any questions. The patient said, “Yes, I don’t know anything about this medication. Is there anything important I should know?”

The pharmacist explained to her that rivaroxaban is a blood thinner to help her body dissolve a blood clot. The pharmacist explained further that this may either be a lifelong prescription, or it could also be just a 6-month prescription, depending on her condition.

The patient opened up and told the pharmacist what had happened. She had gone to the emergency department with a painful and swollen left leg that had been bothering her for more than 24 hours. The previous day, she had taken an 8-hour flight, followed by an 8-hour car journey. One week earlier, she had also sprained her left ankle and was now walking with the aid of crutches.

The patient explained that she is a nonsmoker and does not drink alcohol. She exercises regularly and eats a whole food diet. She has no history of hypertension, hyperlipidemia, diabetes, clotting disorders, cancer, or recent surgery. Her family history is negative for thrombosis.

The patient also noted that she takes a multivitamin for better health, acetaminophen (Tylenol) for occasional pain, and melatonin for insomnia.

Additionally, the patient’s past medical history included male-to-female transgender treatment with genital reconstruction surgery, which included an orchidectomy. Since her surgery, she is on 25 mg of intramuscular injections of estradiol weekly and 200 mg of progesterone orally each day.

KG explained that she aspires to live a healthy lifestyle and she’s not sure what put her at risk for the blood clot. As a trained professional, the pharmacist understood that the injury was not caused by the patient, because it was caused by a medication that worked in combination with the ankle injury and the limited mobility due to travel.

Mystery: Which drug caused this potentially deadly blood clot?

Solution: The high dose of estrogen caused the blood clot.

Intravenous therapy (IV) estrogen is used in the clinical setting to stop abnormal uterine bleeding, as estrogen is nature’s “off switch” to prevent uterine hemorrhage.

Anyone who takes estrogen for birth control, menopause symptoms, or transgender treatment is at risk of drug-induced blood clots. Smoking and drinking alcohol will also increase the chances of getting blood clots. Advanced age and high doses of estrogen also increase risks.

People can mitigate the risk of blood clots by recognizing high-risk situations, such as instances of immobility due to illness or travel, as well as any situation that disturbs blood vessels, including injuries, surgeries, or getting an indwelling IV catheter.

REFERENCE
Chan W, Drummond A, Kelly M. Deep vein thrombosis in a transgender woman. CMAJ. 2017;189(13):E502-E504. doi:10.1503/cmaj.160408.